MAUDE Adverse Event Report: STRYKER TRAUMA KIEL LONG NAIL KIT R1.5, TI, RIGHT GAMMA3 10X260MM X 125; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

STRYKER TRAUMA KIEL LONG NAIL KIT R1.5, TI, RIGHT GAMMA3 10X260MM X 125; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Model Number 3425-0260S
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code Failure of Implant (1924)
Date of Event 08/20/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Upon completion of investigation, additional information will be provided in a supplemental report.
 
Event or Problem Description
As reported: "on (b)(6) 2020, the patient underwent the operation for fracture of the proximal femur.On (b)(6) 2020, the patient underwent revision surgery due to breakage of the implant.It is uncertain when the implant broke." the additional information was received: "trochanteric fracture reverse type (reverse oblique fracture under lug screw)nail was used in the operation of the second revision, and the progress is good.A gap remained in the fractured part in a difficult reduction case it is believed that the implant is likely to have broken [.]." the additional information on patient's history was received: "the patient had history of left tha, lumbar compression fracture (conservative therapy).".
 
Event or Problem Description
As reported: "on (b)(6) 2020, the patient underwent the operation for fracture of the proximal femur.On (b)(6) 2020, the patient underwent revision surgery due to breakage of the implant.It is uncertain when the implant broke." the additional information was received: "trochanteric fracture reverse type (reverse oblique fracture under lug screw)nail was used in the operation of the second revision, and the progress is good.A gap remained in the fractured part in a difficult reduction caseit is believed that the implant is likely to have broken [.]." the additional information on patient's history was received: "the patient had history of left tha, lumbar compression fracture (conservative therapy).".
 
Additional Manufacturer Narrative
The reported event could be confirmed, since the product was returned for evaluation and matches the alleged failure mode.The device inspection revealed the following: visual inspection confirms the breakage of nail.The drill mark at posterior-lateral web (entry point) indicates the mis-drilling.Also, the diagonally opposite drill marks on hole surface indicate the misalignment of drill with hole axis.The rest lines on broken surface indicate the fatigue fracture of nail.The fracture was initiated from posterior-lateral web and passed until posterior-medial web.The rough fracture surface at anterior-medial web indicates final fracture of nail.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.No indications of material, manufacturing or design related problems were found during the investigation.A review of the labeling did not indicate any abnormalities.The operative technique instructs user that: ¿in the event the nail is damaged during lag screw reaming, the fatigue strength of the implant may be reduced, which may cause nail to fracture.¿ based on investigation, the root cause was attributed to a user related issue.The failure was caused by the compromised fatigue strength of device due to mis-drilling.If any further information is provided, the complaint report will be updated.

Brand Name
LONG NAIL KIT R1.5, TI, RIGHT GAMMA3 10X260MM X 125
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
GM  D-24232
MDR Report Key10708428
Report Number0009610622-2020-00572
Device Sequence Number2960079
Product Code HSB
UDI-Device Identifier04546540375308
UDI-Public04546540375308
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K034002
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2020
Device Explanted Year2020
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 12/29/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date10/31/2023
Device Model Number3425-0260S
Device Catalogue Number34250260S
Device Lot NumberK098471
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/15/2020
Initial Date Received by Manufacturer 09/25/2020
Supplement Date Received by Manufacturer12/03/2020
Initial Report FDA Received Date10/20/2020
Supplement Report FDA Received Date12/29/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age70 YR
Patient Weight54